Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS New Orleans, LA

March 7, 20174 parishes in Louisiana; Amite County, Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 7, 2017, 2:53 PM CST for 4 parishes in Louisiana; Amite County, Wilkinson County, Mississippi. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2017, 2:53 PM CST (20:53 UTC)
Expired
Mar 7, 2017, 3:15 PM CST
In force
22 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Saint Helena Parish, LA, West Feliciana Parish, LA, Amite County, MS, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS54 KLIX 072053
SVRLIX
LAC033-037-091-125-MSC005-157-072115-
/O.NEW.KLIX.SV.W.0038.170307T2053Z-170307T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
253 PM CST TUE MAR 7 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southeastern West Feliciana Parish in southeastern Louisiana...
  Northwestern St. Helena Parish in southeastern Louisiana...
  East Feliciana Parish in southeastern Louisiana...
  North central East Baton Rouge Parish in southeastern Louisiana...
  Southeastern Wilkinson County in southern Mississippi...
  Amite County in southern Mississippi...

* Until 315 PM CST

* At 252 PM CST, severe thunderstorms were located along a line
  extending from near Gloster to near Centreville to near St.
  Francisville, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Zachary, Jackson, St. Francisville, Clinton, Liberty, Centreville,
  Slaughter, Gloster, Wilson, Norwood, Wakefield, Spillman,
  Darlington, Gillsberg, Felps, Easleyville and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3130 9055 3125 9055 3093 9066 3063 9111
      3072 9135 3076 9138 3075 9142 3079 9154
      3104 9115 3133 9105
TIME...MOT...LOC 2052Z 284DEG 29KT 3126 9101 3103 9109 3082 9141 

HAIL...<.75IN
WIND...60MPH
 
$$

24/RR
2 follow-up statements
199 
WWUS54 KLIX 072107
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
307 PM CST TUE MAR 7 2017

MSC157-072117-
/O.CAN.KLIX.SV.W.0038.000000T0000Z-170307T2115Z/
Wilkinson MS-
307 PM CST TUE MAR 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKINSON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3126 9055 3114 9059 3095 9074 3066 9118
      3073 9136 3076 9138 3076 9143 3100 9108
      3100 9106 3127 9084
TIME...MOT...LOC 2107Z 284DEG 29KT 3120 9082 3101 9098 3080 9130 

$$

LAC033-037-091-125-MSC005-072115-
/O.CON.KLIX.SV.W.0038.000000T0000Z-170307T2115Z/
West Feliciana LA-St. Helena LA-East Feliciana LA-
East Baton Rouge LA-Amite MS-
307 PM CST TUE MAR 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR SOUTHEASTERN WEST FELICIANA...NORTHWESTERN ST. HELENA...EAST
FELICIANA...NORTH CENTRAL EAST BATON ROUGE PARISHES IN SOUTHEASTERN
LOUISIANA AND SOUTHERN AMITE COUNTIES...

At 307 PM CST, severe thunderstorms were located along a line
extending from near Liberty to near Felps to near St. Francisville,
moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Zachary, Jackson, St. Francisville, Clinton, Liberty, Slaughter,
Wilson, Norwood and Felps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3126 9055 3114 9059 3095 9074 3066 9118
      3073 9136 3076 9138 3076 9143 3100 9108
      3100 9106 3127 9084
TIME...MOT...LOC 2107Z 284DEG 29KT 3120 9082 3101 9098 3080 9130 

HAIL...<.75IN
WIND...60MPH
 
$$

24/RR
159 
WWUS54 KLIX 072124
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
324 PM CST TUE MAR 7 2017

LAC033-037-091-125-MSC005-072134-
/O.EXP.KLIX.SV.W.0038.000000T0000Z-170307T2115Z/
West Feliciana LA-St. Helena LA-East Feliciana LA-
East Baton Rouge LA-Amite MS-
324 PM CST TUE MAR 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEST FELICIANA...
NORTHWESTERN ST. HELENA...EAST FELICIANA...NORTH CENTRAL EAST BATON
ROUGE PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHERN AMITE COUNTIES
HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds 40 to 45 mph are still possible with these thunderstorms.

LAT...LON 3126 9055 3114 9059 3095 9074 3066 9118
      3073 9136 3076 9138 3076 9143 3100 9108
      3100 9106 3127 9084
TIME...MOT...LOC 2124Z 284DEG 29KT 3117 9067 3098 9083 3077 9115 

$$

24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 12:34 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 7, 12:34 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1234 PM CST Tue Mar 7 2017

...SOUNDING DISCUSSION...
Completed a 18Z release today to assess the severe threat, though
it continues to appear limited. Although it has weakened there is
still an elevated inversion near 700 mb and low level lapse rates
are weak at about 6.0 C/KM. Mixed layer CAPE is near 600 J/KG.
Breaks in the cloud cover have really heated the surface layer
today so most unstable CAPE is higher, though that instability is
not really representative of the storm environment. Winds are
south at the sfc and become west with height but are weak at 15 to
30 kts through mid levels. Overall parameters indicate storms
below severe limits but development will of course still be
monitored this afternoon and evening. PW remains high at 1.3
inches, so localized rain could be heavy at times in the stronger
storms.

Krautmann

&&

.PREV DISCUSSION... /issued 1122 AM CST Tue Mar 7 2017/

AVIATION...
The main concerns with this package will be timing the frontal
passage and associated pre-frontal convection. Will indicate fropa
as KMCB 00Z, KBTR 01-02Z, KHDC 03Z, KMSY/KASD/KNEW 04Z, KGPT/KHUM
05Z. Meanwhile, generally MVFR ceilings lowering to tempo IFR in
+TSRA in the 21Z thru fropa slots. Post-frontal conditions should
improve to lower end VFR ceilings before thinning to VFR CAVOK
conditions Wednesday morning. 24/RR

PREV DISCUSSION... /issued 815 AM CST Tue Mar 7 2017/

.SOUNDING DISCUSSION...
Strong onshore flow continues and there is actually a 40 kt low
level jet at 925 mb. Winds then veer westerly with height but are
still relatively weak at mid levels this morning. Some
strengthening will occur through the day to allow for a limited
severe threat by this afternoon. There is an elevated inversion
near 580 mb that will weaken a bit today and result in a little
more instability. It is worth noting that Lake Charles is showing
1300 J/KG of mixed layer CAPE this morning. Low levels are near
saturated here to 800 mb resulting in mostly cloudy skies. PW is
well above average at 1.4 inches.

Krautmann

PREV DISCUSSION... /issued 424 AM CST Tue Mar 7 2017/

SHORT TERM...
The weather will be fairly active today and tonight as a cold
front moves through the forecast area. Isentropic lift over the
region has aided in the development of stratiform convection
overnight. This pattern will continue through about mid morning as
mid level flow becomes more westerly than southwest. SRH this
morning is quite high but instability is almost non-existent.

Water vapor imagery shows a deepening upper level low moving east
along the Canadian border near the Dakotas. This low will track east
towards the Great Lakes today. A cold front associated with the low
and expanding trough will be approaching the CWA from the north late
in the day. Model soundings show instability increasing due to a
combination of dewpoints rising into the upper 60s and upper 70
degree air temps. Average MU CAPE values look to peak around 1000
j/kg. Overall wind field looks to be quite weak with shear of any
parameter barely able to reach 40 kts for only an hour and SRH
will be low as well due to winds becoming unidirectional. Meso
and medium range models are in good agreement that a line of
storms will move into NWRN zones mid afternoon and slowly weaken
as it progresses southeast across the CWA. In the earlier stages
during the afternoon, a few strong to severe storms will be
possible but the threat should decrease with time. Most convection
should be along the coast to completely offshore by Wednesday
morning.

LONG TERM...
The upper low will already be pulling north on Wednesday. This will
leave the local area under near zonal flow and weak surface high
pressure. Although temperatures may fall about 5 degrees, the most
notable change will be drier air moving in.

A generally northwest flow regime will be in place over the region
the rest of this week through the weekend. This will allow for weak
disturbances to pass through almost every other day. It will be
challenging to time these out with any high accuracy. The first/next
chance of rain will be late Thursday going into Friday. A very weak
frontal boundary will move in from the north Friday. This boundary
will be the focus for showers and a few thunderstorms as it moves
in. The upper trough will be too weak to push the airmass into the
Gulf resulting in the front washing out as it moves in. After a
reprieve from rain most of Saturday, another boundary with showers
and thunderstorms will quickly move in Saturday night into Sunday.
Models currently show this front moving completely through.

This active pattern could continue into next week. For now, went
with blended model output for POPs and temps through early next
week.

MEFFER

AVIATION...

There is a chance for thunderstorms along the front itself as it
moves eastward through the terminals between 18Z and about 00Z
Tuesday. Ceilings are expected to lower into MVFR range and prevail
through the remainder of the valid TAF period and beyond.

MARINE...

Winds will ease rapidly this morning allowing all flags to also
lower. A cold front will move through mainly overnight for the
coastal waters. This will bring another round of northerly winds
around 15-20kt. A confused sea will result as northerly winds
develop seas that oppose the oncoming swell train from the south
generated over a large fetch. The next system is expected to affect
the northern gulf Friday through Sunday.

DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Small Craft Advisory.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  53  73  54  75 /  70   0  10  20
BTR  56  72  56  76 /  70   0  10  20
ASD  59  72  56  74 /  90  10  10  10
MSY  62  72  61  74 /  90  10  10  10
GPT  60  70  57  71 /  90  10  10  10
PQL  58  72  54  72 / 100  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 4 PM CST this afternoon for GMZ550-
     552-555-570-572-575-577.

MS...None.
GM...Small Craft Advisory until 4 PM CST this afternoon for GMZ552-
     555-570-572-575-577.

&&
Hazardous weather outlook, Mar 7, 11:14 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1114 AM CST Tue Mar 7 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-080515-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1114 AM CST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

A marginal risk of severe thunderstorms will exist over the
northern half of the area. A slight risk of severe thunderstorms
will exist for the counties in southwest Mississippi and the
adjacent Louisiana parishes along the state line. The main hazard
associated with any severity will be damaging winds from squall
lines and possibly some small hail.

A small craft advisory remains for the coastal waters outside the
sounds through 4 pm today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The risk of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24/RR

In the hours before

Special weather statement, Mar 7, 1:36 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
136 PM CST TUE MAR 7 2017

MSZ068-072030-
Wilkinson-
136 PM CST TUE MAR 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WILKINSON COUNTY...

At 135 PM CST, a strong thunderstorm was located near Bordelonville,
moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Centreville, Woodville, Fort Adams, Dolorosa and Crosby.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3135 9115 3132 9112 3133 9110 3128 9106
      3100 9106 3100 9163 3104 9156 3107 9156
      3112 9163 3121 9159 3124 9155 3122 9153
      3123 9149 3126 9148 3128 9150 3129 9147
      3132 9146 3131 9142 3136 9130 3137 9123
TIME...MOT...LOC 1935Z 258DEG 39KT 3113 9195

24/RR
Special weather statement, Mar 7, 2:30 PM CST, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
230 PM CST TUE MAR 7 2017

LAZ034>036-MSZ068-069-072130-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-Amite-
230 PM CST TUE MAR 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
NORTHWESTERN POINTE COUPEE AND NORTHWESTERN EAST FELICIANA
PARISHES...EASTERN WILKINSON AND WESTERN AMITE COUNTIES...

At 229 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Dolorosa to near Woodville to near
Lettsworth. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Francisville, Liberty, Centreville, Woodville, Gloster, Wilson,
Norwood, Wakefield, Smithdale, Spillman and Crosby.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3135 9115 3132 9112 3133 9107 3134 9107
      3133 9106 3133 9103 3135 9102 3134 9099
      3135 9098 3135 9065 3101 9092 3079 9136
      3090 9177 3108 9140 3135 9119
TIME...MOT...LOC 2029Z 280DEG 27KT 3133 9113 3108 9133 3093 9163

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:04 PM CSTCoastal Flood AdvisoryLIXSaint Bernard4 hr
Mar 7, 9:37 AM CSTSmall Craft AdvisoryLIX6 hr
Mar 7, 2:30 PM CSTSpecial Weather StatementLIXWest Feliciana60 min
Mar 7, 3:28 PM CSTSpecial Weather StatementLIXEast Feliciana, Pointe Coupee, Saint Helena32 min
Mar 7, 3:34 PM CSTSmall Craft AdvisoryLIX23 hr
Mar 7, 3:50 PM CSTSpecial Weather StatementLIXWashington55 min
Mar 7, 4:46 PM CSTSpecial Weather StatementLIXWashington44 min
Mar 7, 4:52 PM CSTSpecial Weather StatementLIXEast Baton Rouge, West Baton Rouge38 min
Mar 7, 5:39 PM CSTSpecial Weather StatementLIXSaint Tammany36 min
Mar 7, 1:36 PM CSTSpecial Weather StatementLIXWilkinson54 min
Mar 7, 5:32 PM CSTSpecial Weather StatementLIXPearl River28 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.